RSS
TwitterFacebook

CELLEX Photopheresis System May Cause Pulmonary Embolism, Death, FDA Warns

Federal regulators warn that a device used to treat cutaneous T-cell lymphoma may be linked to a risk of pulmonary embolism and death. 

In a letter to healthcare providers sent on February 5, the FDA highlighted the potential side effects of the Cellex Photopheresis System, by Therakos, Inc. The agency indicates it has received at least seven reports of problems involving pulmonary embolism, two reports of deep vein thrombosis, and two patient deaths in association with the ultraviolet radiation devices.

The Cellex treats pain caused by skin manifestations of cutaneous T-cell lymphoma (CTCL) that is unresponsive to other treatments. It uses methoxsalen as a photosensitizing agent, and heparin as a blood thinner. It is known as an extracorporeal photopheresis (ECP) system.

Since 2012, the FDA indicates it has received seven reports of pulmonary embolism in patients during, or soon after treatment; usually in less than two days. In two cases, the patients died, however the FDA notes that the deaths have not been proven to have been caused by the pulmonary emboli injuries. The agency also notes that there were two reports of deep vein thrombosis soon after a patient underwent a Cellex treatment.

The letter includes a number of recommendations for health care providers. It calls for doctors to warn patients and clinical staff involved with ECP procedures to be on the lookout for signs and symptoms of pulmonary embolism and deep vein thrombosis. It also recommends referring to the device’s labeling for considerations when using blood thinners and to use their clinical judgment for patients’ heparin dosage.

The FDA is continuing to investigate the incidents and is working with Therakos to better understand the risks and any factors that may be involved. The agency indicated it will update the public if significant new information comes available.

In addition, the FDA requests that incidents linked to use of the Cellex system be reported to the agency’s MedWatch adverse event reporting system. Reports should include why the patient was receiving ECP therapy, patient co-morbidities that could increase their risk of coagulation, patient history of pulmonary embolism or deep vein thrombosis, a summary of the blood thinners used, the number of ECP sessions they underwent before the incident occurred, including the date of the first treatment and frequency of procedures, the timing of the onset of the event in relation to the most recent ECP session and the interventions required to treat the event.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.